Objective: We present an uncommon case of severe hypocalcemia after two doses of denosumab injection. Case Presentation: 82 year old male who has prostate cancer with osseous metastasis was admitted with epigastric pain, nausea and constipation. He received two doses of 120mg SC denosumab, one dose of IM leuprolide acetate 22.5mg and was taking oral bicalutamide 50mg daily. His blood tests were as follows: calcium 5.7mg/dL(8.3-10.1);ionized calcium 0.76 mmol/ L(1.12-1.32);albumin 2.6g/dL(3.5-5.0); parathyroid hormone(PTH) 1053.9pg/ml (14-72);phosphorus 0.6mg/ dl (2.3-4.1);25-hydroxy vitamin D 10.8ng/ml(30- 100);magnesium 2.0mg/dL(1.6-2.6);creatinine 0.89mg/ dL(0.6-1.3)and alkaline phosphatase(ALP) 380 U/L(50- 136). Serum calcium, albumin and ALP prior to starting denosumab were 8.4 mg/dL (8.3-10.1), 2.9 g/dL (3.5-5.0) and 541 U/L (50-136) respectively. There was no prior 25-hydroxy vitamin D level. On physical examination he had mild epigastric tenderness but no paresthesia or tetany. He was treated with multiple ampules of IV calcium gluconate, calcium chloride and IV calcitriol and was started on weekly ergocalciferol (vitamin D2) 50000 units along with daily cholecalciferol (vitamin D3) 2000 units and calcium-vitamin D3. He was also supplemented with daily sodium potassium phosphate. After three weeks, the serum calcium was 7.4mg/dL (8.3-10.1), ionized calcium 1.02mmol/L (1.12-1.32), phosphorus 1.3mg/dL (2.3-4.1) and PTH 617.9pg/ml (14-72). Calcitriol was given to counteract the secondary hyperparathyroidism. He was discharged home on daily calcitriol, calcium-vitamin D3, cholecalciferol and sodium potassium phosphate. Discussion: Denosumab is a monoclonal antibody against receptor activator of nuclear factor kappa-B ligand (RANKL) that reduces osteoclastogenesis causing net influx of calcium into the bone resulting in low serum calcium. Hypocalcemia leads to secondary hyperparathyroidism causing phosphaturia resulting in hypophosphatemia. Most do not become hypocalcemic because of compensatory increase in PTH secretion, which may be blocked in vitamin D deficiency. The profound hypocalcemia could be due to concomitant vitamin D deficiency which resulted in an inability to up regulate gastrointestinal absorption of calcium. The guidelines suggest supplementation with calcium and vitamin D daily prior to initiation of denosumab, unless contraindicated. Most patients should receive a total of 1g of calcium (diet plus supplement) and 800 to 1200 IU of vitamin D daily. Conclusion: We present a case of severe hypocalcemia that is temporally related to denosumab injection which could have been probably avoided with regular supplementation of calcium and vitamin D prior to initiation of denosumab therapy.
Shaik, S. Polimera, H. Arastu, M. Gayner, R. Raghu, P. Fioravanti, G. (2013, May). An ounce of prevention: The importance of calcium and vitamin D supplementation prior to using Denosumab. Poster Presented at: (AACE) The American Association of Clinical Endocrinologists. Phoneix, AZ.